On March 27, the Centers for Disease Control, in collaboration with the Fredericksburg, Virginia Police and Fire Departments, released this video (above) to “help emergency responders understand the risks and what they can do to protect themselves from exposure to illicit drugs,” according to its description.
Introduced with a crime-drama soundtrack announcing a “real-life” scenario, police officers respond to an overdose call in a residential building. Needles and white powder are found in the bathroom. While the officers wait for a search warrant, with the suspects seated on the two beds, one officer begins experiencing distorted vision and dizziness. Eventually, the other decides to administer naloxone to his partner. The officer concludes that he must have been overdosing by merely being in the room with what is implied to be fentanyl, the bogeyman of opioids.
In the scenario, portrayed from body-camera footage, the CDC attributes the officer’s alleged overdose to “inhalation and touching eyes/nose/mouth,” “flushing drugs down the toilet [which] may have contaminated the towel” that one of the officers held, “respiratory protection donned incorrectly,” and “not changing gloves when contaminated.”
The sources of exposure alleged by the video fall in line with the broader narrative pushed by the Drug Enforcement Administration and other law enforcement sources that just one touch of fentanyl can be deadly—a myth that has been widely debunked by national organizations like American College of Medical Toxicology (ACMT) and American Academy of Clinical Toxicology (AACT) .
“If you rush, you’ll make small mistakes. And those could cost you,” says Officer Johnathan Piersol solemnly in the film. “For example, my respirator was hung up on my camera mount, and it didn’t create the proper seal.”
Drug journalist Zachary Siegel raised questions about the accuracy of the video’s implication that just sharing space with the drug could create immediate life-threatening health risks.
.@CDCgov: In this video, are you suggesting that illicit fentanyl was concentrated enough in the air of this rather spacious apartment with windows and A/C to cause officer’s to succumb to fentanyl exposure? https://t.co/Zhu3jTXfqI pic.twitter.com/xUA8DV8R67
Ironically, the CDC itself has published findings that contradict the messages communicated in the video.
“Symptoms of acute opioid intoxication resulting from incidental dermal contact with fentanyl … appears to be an unlikely occurrence,” wrote John Howard, MD and Jennifer Hornsby-Myers, MS for the CDC. Chronic low-level exposure could cause health problems, they noted, but people working with the substance in chemical manufacturing contexts are usually the ones at risk.
Siegel also pointed out that only law enforcement officers—not toxicologists—were interviewed.